Tuesday, August 5, 2008

My Left Foot

No, not the amazing movie with the spectacular performance by Daniel Day Lewis... I'm referring to my actual left foot. Ordinarily I wouldn't share photos of my feet... they're not my best feature, being generally big and bony. But today the left one is rather impressively swollen and red, due to a bee sting on Sunday. And it got me to thinking about my history with stinging insects, as this is the worst reaction I've yet had.

I was stung by yellowjackets on two different occasions as a small child, both times before I had reached my sixth birthday. Those two stings left a powerful impression on me, giving me a pretty strong fear of all stinging insects for all of my childhood, through adolescence and on into my adult life. Among other things the incidents persuaded me that the "don't bother them and they won't bother you" theory was, well, hooey. In the first case, I was performing the highly provocative act of carrying a stick of firewood (okay, maybe the little beast was on the stick and I disturbed it, but to my four year old mind I was innocent), and in the second I was stung while eating breakfast during my family's "summer of perpetual camping" that I will write about soon.


(The photo to the right is me with my big brother, Stephen, near the site of the first sting, no doubt before it occurred, because I think I look pretty happy in this shot... as near as I can tell from an old photo)


Anyway, I slowly got over my fear, helped in part by being stung a couple of times as an adult and realizing that some of the perceived agony was filtered through a child's mind. Not that being stung in the armpit while driving my VW bus at 70mph (yes, they can go that fast, on a good day) in North Dakota was fun... it just wasn't as traumatic as my childhood stings.

Then an exciting new development appeared... in my late 20s, I was stung in the leg by a yellowjacket on my honeymoon (ironically, this paled in comparison to the winch accident that put me in the emergency room on my wedding day, but I digress). It hurt like heck, but after a half an hour or so, the pain subsided and I went about enjoying a wonderful trip with my new wife (now ex-wife). The weird part was when my leg began to puff up and get very sore and red a couple of days later. I was told at the time that in dry seasons like we were having, wasp venom often is more potent, and that was probably why I had this reaction. It sounded reasonable to me, and I wasn't stung again for quite some time, so I didn't dwell on it.

Well, in the last 5+ years since I've moved back to the east coast, I've been stung a number of times by both honeybees and yellowjackets, and the pattern of owie!-pain subsides-swelling/red/itch appears began to reliably repeat itself. I didn't really think to hard about it, but I did notice that generally the yellowjackets cause the most severe reactions, and honeybees just caused minor swelling and itching a day or so after the sting. My sister's a nurse, and said it was just a mild allergic reaction, but to keep an eye on it and if it got worse, talk to a doctor.

So, this time around, I got stung on Sunday morning, and went through the usual swearing and swatting phase, then the dang-this-hurts phase, followed by the now-it's-not-so-bad phase followed by the huh-it's-swelling-a-little-sooner-than-usual phase.... followed by they damn-I-would-swear-I'm-running-a-fever phase... WHOA! Now that was a new one for me! My teeth were literally chattering from chills on a warm summer night, a sure fired sign I have a fever, along with the general aches and oogy feelings.

Which prompted me to take my first ever sting-induced trip to a doctor today. Where, after the absolute minimum of time and attention (gotta love American health care), I was told it was probably just a more severe, but still not serious (as in Epi-Pen serious) allergy. With maybe a tiny infection too. So I was prescribed prednisone and an anti-biotic I'm not even going to try to spell. And told to take Zyrtec as an antihistamine and ibuprofen as a pain killer in the future, both of which I knew already. I'm going to get a physical soon and discuss this further with a doctor who spends more time with me, but maybe it's just no big deal. But take a look at that foot... kinda scary if you saw that at the end of your leg, from a tiny little insect sting, no?

Anyway, I'll be just as happy to not have a yard with so much clover in it in the future. :-)

5 comments:

beth h said...

Owie indeed!

From someone who is also allergic to all sorts of big bites (mosquito bites make entire limbs swell if the offending insect shooed off the limb immediately), all I can say is, "I relate".

Rest, elevate, and maybe wear sandals for a day or two. And feel better soon.

Tom said...

Wow that is a reaction. The fever would worry me most. I imagine that will hinder your biking for a bit

Anonymous said...

Now you've got me curious about the wedding day winch accident. Pray tell...

Tim said...

To anonymous -

It's a long story, but I might post about it one day. It was a lot more fun to tell back when my ex and I were still together... we had a sort of "tag team" approach to the story that was both fun and funny. As funny as a trip the emergency room can be, that is.

Zyrtec Side Effects said...

My name is Susan Ward and i would like to show you my personal experience with Zyrtec.

I am 30 years old. Have been on Zyrtec for 3 months now. I thought I was dying! It must be cancer or some disease. I felt that bad. I exercise 6 days a week and I know my body very well. I new something wasn't right but never thought it would be an allergy pill to blame. Within three months these symptoms hit hard. I tracked it back to the day I started taking this medication. The side effects didn't hit me right away. I was just happy to be able to breathe. So I'm assuming the clinical trials for this drug were not long enough to witness these types of side effects. I'd rather deal with the allergies than these side effects. Glad to know others feel the same. I'm not just going crazy.

I have experienced some of these side effects -
Major fatigue, gained 13 lbs in 3 month period very unusaul for me). wild mood swings, major depression, loss of short term memory. Stop taking the pill and fill almost back to normal.

I hope this information will be useful to others,
Susan Ward